Ask a doctor

Lightheaded After Tummy Tuck Surgery

I had a TT 2 1/2 weeks ago and I am feeling lightheaded. Sometimes I have to sit down because I feel like I might pass out. I'm not sure if I am just weak or if it could be something else. I never had this issue before the surgery.

Is it common to be lightheaded after tummy tuck surgery? Any thoughts?

Doctor Answers (10)

Check your blood levels

+3

Depending on what your hemotocrit and hemoglobin levels were going into surgery (women are often mildly to moderately anemic) and how much blood was lost both in surgery and post-op in the form of bruising, you could be anemic. Have your doctor check you for orthostatic hypotension (drop in blood pressure when you stand) and for anemia. Do this soon before you actually do pass out and injure yourself.


Beverly Hills Plastic Surgeon
5.0 out of 5 stars 8 reviews

Tummy tuck and lightheadedness

+3

Tummy tuck is a major surgery and there is blood loss that could effect your blood pressure which may in turn cause lightheadedness when you stand. I would recommend contacting your surgeon right away to discuss this.

Bahram Ghaderi, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 7 reviews

Contact your Doctor, let them know about this issue

+3

It is not normal to be lightheaded this far out from surgery. Your doctor should know about this right away. They will need to know if this is something new or has it been a problem since right after surgery. The causes are very few. They all relate to not getting enough blood to your brain which makes you feel dizzy.

You could be dehydrated and need more fluid. If you are on diuretic medication, it can increase your fluid losses and cause these symptoms. Have you had your blood pressure checked? Have you had your blood count checked? Did you have excessive bleeding during and after surgery?

If you did, you body has not fully created your normal blood level and is not carrying enough oxygen to your body. When you get up to fast or exert yourself, you can feel lightheaded.

Also, what medication are you on? Not uncommonly, you can get this feeling from narcotics, such as Tylenol # or Vicodin. Your doctor should be able to evaluate all these questions and help you to eliminate the problem.

Contact your Plastic Surgeon's office today.

David A. Dreyfuss, MD
Chicago Plastic Surgeon
4.0 out of 5 stars 1 review

You might also like...

Dizzy after tummy tuck

+2

I would discuss this with your surgeon. Two issues come to mind. One is that you may be anemic and have a low blood count which may be due to bleeding. The other and more likely explanation is that you are simply dehydrated.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 44 reviews

It can be.

+2

Hello,

"Lightheadedness" can be due to a number of causes. Most commonly after a Tummy Tuck it can be from dehydration and/or medication. Pain medication in particular combined with dehydration can set you up to feel lightheaded.

Keeping up with hydration status can help minimize this as well as choosing pain pump at the time of surgery, so the need for sedating oral pain medications can be limited somewhat.

Best Regards,

John Di Saia MD

John P. Di Saia, MD
Orange Plastic Surgeon
5.0 out of 5 stars 23 reviews

Recovery after tummy tuck surgery

+1

All surgeries are physically stressful.  You may have a baseline anemia that could have been exacerbated by your surgery.  Speak to your surgeon immediately as this is not the norm. 

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

Lightheadedness 2 weeks after abdomioplasty needs some investigation.

+1

Dr. Kavali answered the question well just below.  I would rubberstamp her remarks.  You might be fine but I would report this to your surgeon.  Blood loss is usually negligible during a tummy tuck, but post-op anemia is possible.  Dehydration, meds, etc. can also contribute.  Pulmonary embolism, which has a lot of other symptoms, can cause this as well and is dangerous.  Call your surgeon.

Vincent N. Zubowicz, MD
Atlanta Plastic Surgeon
4.5 out of 5 stars 8 reviews

Lightheadedness after a tummy tuck = call your surgeon

+1

I hope you discussed this issue with your surgeon.  If not, you should ASAP.  Lightheadedness after any  major surgery could be due to blood loss during surgery (leading to anemia), your pain medications, dehydration, or a number of other things that could be more or less serious.  You need to call your surgeon for her medical advice.

Carmen Kavali, MD
Atlanta Plastic Surgeon
4.5 out of 5 stars 18 reviews

Lightheadedness after a tummy tuck

+1

Tummy tucks are an extremely popular and effective procedure to recontour the abdomen. Patients should remember that it is a significant surgery and will require a significant recovery process. For the first several weeks after the surgery, your body is getting used to your tissues being in a new and tighter position. Many patients take that they have a decreased appetite after the tightening of their muscles. During this process, make sure that you continue to stay well hydrated and avoid exercise. As your body becomes more accustomed to the new you, these sensations will subside.

To learn more about tummy tucks, see photos, and help you decide which one is best for you, please visit us at the link below:

Pat Pazmino, MD
Miami Plastic Surgeon
4.5 out of 5 stars 66 reviews

Light headed after tummy tuck

+1

At 2 and a half weeks out, you may stil feel a bit light headed after surgery. This may be related to a lower blood count, the healing process, pain meds, etc. First, check with your doctor. You may need to have bloods drawn to check you blood counts. If that is ok, you should drink lots of fludis to stay hydrated and slowly get up from a lying position to a sitting positions, and then sloely stand up. This may be easier for you.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.